Teens Using Popular Cold Medication To Get High

CLEVELAND – Doctors have issued a warning for parents to check their medicine cabinets because of a dangerous trend among teen-agers to use a popular cold medication to get high, 19/43 News reported.

Teens who are looking for a quick fix are abusing Coricidin -- an over-the-counter drug taken to fight colds and the flu.

When taken in high doses, Coricidin causes hallucinations. It can also speed up your heart and make you dizzy. Many teens are winding up in local emergency rooms.

Drug stores are now starting to put Coricidin behind the counter.

"That way, we can potentially ward off some of the abuse that's going on," pharmacist Michelle Twardzik said. "At least it's not as accessible to kids."

Doctors said that the drug abuse is most common in the suburbs because the pills are inexpensive -- just $5 a box -- and illegal drugs are harder to come by.